Prozac friends?

  1. hello everyone! I have a question for you all. In recent months, I have discovered that several friends who I have had for many years are taking Prozac, or some other SSRI. Nearly all say that they merely requested the drug or showed some type of depressive symptoms which, IMO, every single human goes through at SOME time or another.

    Here's my question: Have any of you noticed changes in your personal aquaintances (friends, patients, etc) that seemed to almost cancel out their real personalities?

    I doubt that I am being clear. Let me give an example. A close friend of mine, dating back to elementary school (!) was also kind of the "leader" amongst the group of girls I hung out with. Stayed in contact with this girl for the past 20 years, could always count on her as someone who really "listened," and always broke everyone up with her phenomenal sense of humor. She was "wise beyond her years," as each memeber of our clique went through love, divorce, death. Sadly enough, the first death we dealt with was HER recently ex-husbands. (she was 24, and had three kids, he was 26 and was murdered. Two of the kids, both under 5, were his) MY friend (I'll call her Deb) was stoic, and offered her usual brand of humor and mysticim to make everyone feel better during the months surrounding his death. Hmmm. Funny. Looking back I see what a selfless person she was. Wanting us all to be happy. That was our Deb though. Oh, she was also the very first one to tell you when you had made a mistake, and call you an a-hole--in the next breath pointing out just what it is about you that makes you an amazing person, and destined for greatness. How, she would add, could you not be? After all, you were HER friend, were you not?

    I bet alot of you had very supportive friends growing up. Friends who seemed to be your "teenaged rock." The one person who would ALWAYS be the lone voice of reason, the person who could crack a joke at the most appropriate time, and could end weeks of sorrow with a snarky glance. At the time you may not have realized it, but this person may have been more than a best friend, this person actually got you through the years when you were at your most vulnerable. You'l love em forever, and if youve lost touch, call them tonight. :kiss

    But what if youve stayed in touch, and you notice something different....
    and then your realize that the very vitality, the ability to joke, laugh, love, and the fundamental ability to CARE is missing... and you notice the same from other friends taking prozac, et al. you start to wonder about these "wonder drugs."

    It's not my intention to belittle the usefulness of these drugs, but if they are altering personalities, then, IMO, they need to be re-evaluated like NOW, and not prescribed at a whim.
    Has anyone else her got similar concerns? Do your friends no longer laugh as much or as deeply? Do they seem far away, and rarely convey the deep thoughts they once did? This is what I notice from my friends. Your thoughts/observations?
    •  
  2. 16 Comments

  3. by   P_RN
    People do have to be reevaluated at intervals. I can't say I know anyone on a SSRI (other than me) but it is a lifesaver for me.

    People also change. The ones you grow up with sometimes grow away from you.
  4. by   bargainhound
    what you describe are classical symptoms of depression
  5. by   jemb
    Interesting that you would bring this up right now. The past couple of weeks I have noticed what I can best describe as a sort of "numbness" . It wasn't a sudden change -- but not much laughter anymore and no tears with sadness. I had wondered if it was related to taking an SSRI for several years. Or maybe just that after so many years of life, it takes a stronger stimulus than it did before to reach any emotional extreme.
  6. by   askater11
    I'm on Celexa.

    She should be monitored. My psychiatrist monitored me until we found the "right" drug. Now I see her every 3 months...so the time frame has really been reduced. Also I see a counselor.

    I had a lot of reactions with medications. Wellbutrin...numbness/Prozac...edgey/ zoloft...bruising all over my body.

    My Dr. choose Celexa...and after all that it made wonders. It takes a while to get the medication at the right level. And the Dr. will have to play around with medications until they find one that works best for you. (at least that's how it's been for me and 2 other people I know on medication)

    I was depressed. My Dr. didn't just put me on the "pill" and send me on my way. My dh says it's done wonders.

    Also a drug can work...but you may need to increase dosage after a while or change Rx. What I'm getting at is you must be monitored on these drugs...also counseled.

    It looks like your friend needs more "help". Maybe have a heart to heart with her.
  7. by   PediRN
    I was on Prozac for about six years. It stopped working at some point and I fell into a deep depression. My doctor put me on Effexor and it made a huge difference. I see my doc every three months no matter what and he makes sure that I'm still seeing my shrink regularly as well (they actually meet with each other periodically). Other than a decrease in sex drive (which coincided with marriage as well, LOL), I haven't had any side effects whatsoever.
  8. by   Dr. Scully
    Hi, everyone!! I am new to the forums; but, found your discussion interesting. I have been on depression medicine and anti-anxiety meds for a long time. I am currently on Lexapro 20mg daily. It really seems to help my depression. I feel that the depression one experiences causes them to be "numb" and in a "zombie" state. YOu do not seem to care about things you enjoy, your friends, etc. I could not face my job anymore, and could not "put on my happy face" for people. Depression is a horrible illness; and one that people need to take seriously.
  9. by   KaroSnowQueen
    I have been on Effexor XR for over a year and haven't noticed any changes in true emotions. If I'm happy and laughing, then I do. And when my grandson died, I screamed and cried for a month just like when my mother died.
    I have noticed a drop in unnecessary emotions, crying because I spilled nail polish on a blouse, mad at the kids because they didn't wash the dishes (and I mean I would be MADDDDDDD!!!!), those sort of time wasting things don't happen hardly at all, but the emotions that are needed, like laughing and grieving a death are all still there in full force.
  10. by   EricTAMUCC-BSN
    A member of my immediate family has been on Prozac since I was 6. It has changed her life for the better and I have no doubt that it saved her life. It is hard for me to understand her disease because I have never experienced it, but it is a physiological problem and is as real as cancer, diabetes, or heart disease.
  11. by   Nursemelo
    My 16 year old little sister was started on zoloft about 2 month ago, they started her on 20 mg and kept increasing it until she got to 100mg. It was not working for her. They took her off it last week and put her on prozac the same day. I though you couldn't switch from SSRI to SSRI without a weening period but apparently you can. I just hope this one works for her, she starting to get discouraged with the meds, and i hate seeing my sis depressed.
  12. by   LauraF, RN
    One thing to remember about those types of medications. Although they make the low times tolerable, they make the high times less high. Hope things get back to normal for you.
  13. by   mario_ragucci
    If I was 15 and started on meds for depression my mom and dad would hear the question "How do these meds change the way I feel." Heh, my dad would get angry and say "take a chem class."
    It's no !sin to take in drugs, as adults and children do alike. SSRI's are not downers, like the people took in my generation. I would like to try them, but am afraid to try them, like a child would be afraid to try a cigarette :-(

    Good luck to everyone to see life and enjoy this time, love, mario
  14. by   jadednurse
    Originally posted by mario_ragucci
    I would like to try them, but am afraid to try them, like a child would be afraid to try a cigarette :-(
    Gotta say, this comment really bugs me. SSRIs are NOT some sort of recreational "candy" or something for people who do not suffer (and we do suffer if not treated) from depression "to try" just for the heck of it.

    Perhaps the numbing of the personality the original poster commented on occurs in some people. Perhaps the humor and wit you noticed in your friend has been used as a coping mechanism for her depression. I could see that happening in myself at times.

close